(Files by Brendan Pawliw-MyPGNow)
Northern Health and the First Nations Health Authority are urging residents using or considering using drugs to take steps to prevent overdose.
According to the health authority, street drugs contaminated with illicit benzodiazepines continue to circulate in our region.
“It just depresses the system even more compared to when both benzos and opioids are taken separate. When benzos are contaminated with opioids we are finding that people are much harder to rouse or need more naloxone when there is an overdose,” said Dr. Rakel Kling, Medical Health Officer.
“We know there is still drug contamination with benzos and likely other contaminated drugs. We just think its very important for people to be aware and use the upmost caution when using substances.”
Northern Health issued a similar bulletin in June of last year.
If you suspect someone is experiencing a benzos-related overdose, it is very important to:
- Call 9-1-1 for help.
- Open airway and give rescue breaths, continue giving breaths if needed
- Give naloxone if you have it, multiple doses might be needed but only give more doses if the person is NOT breathing at least 10 times a minute.
Northern Health also issued the following advice:
- Illegal drugs have become increasingly toxic and highly unpredictable during the COVID-19 pandemic.
- Do not use alone, use with a buddy and stagger use so someone is able to respond.
- If using alone, consider using the Lifeguard app , which will connect you with 911 emergency responders in the event of an overdose. Download at the App Store or Google Play.
- Keep more than one naloxone kit with you. Some overdoses require more than three doses.
- Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal.